Alert archive / Florida / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 272, NWS Mobile, AL

July 8, 2023Santa Rosa County, Florida

NWS Mobile, AL issued this severe thunderstorm warning at Jul 8, 2023, 2:23 PM CDT for Santa Rosa County, Florida. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2023, 2:23 PM CDT (19:23 UTC)
Expired
Jul 8, 2023, 2:52 PM CDT
In force
29 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Santa Rosa County, FL

The radar

The Mobile radar (KMOB), 106 km from the middle of the area, began a volume at 19:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 7.4 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2023-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 877 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2023-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
877 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
1090 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-42 m²/s²
0-3 km storm-relative helicity
-46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

066 
WUUS54 KMOB 081923
SVRMOB
FLC113-082015-
/O.NEW.KMOB.SV.W.0272.230708T1923Z-230708T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
223 PM CDT Sat Jul 8 2023

The National Weather Service in Mobile has issued a

* Severe Thunderstorm Warning for...
  South central Santa Rosa County in northwestern Florida...

* Until 315 PM CDT.

* At 223 PM CDT, a severe thunderstorm was located over Oriole Beach,
  or 4 miles northeast of Gulf Breeze, moving southeast at 10 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Gulf Breeze and Oriole Beach. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3040 8724 3040 8723 3041 8722 3040 8721
      3041 8721 3042 8718 3043 8719 3044 8718
      3043 8718 3044 8717 3050 8708 3041 8697
      3033 8717
TIME...MOT...LOC 1923Z 312DEG 15KT 3039 8710 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
1 follow-up statement
511 
WWUS54 KMOB 081952
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
252 PM CDT Sat Jul 8 2023

FLC113-081959-
/O.CAN.KMOB.SV.W.0272.000000T0000Z-230708T2015Z/
Santa Rosa FL-
252 PM CDT Sat Jul 8 2023

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL SANTA ROSA
COUNTY IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits. Therefore, the warning has been cancelled.  However gusty
winds up to 40 mph and heavy rain are still possible with this 
thunderstorm as it continues to move off to the southeast. The storm 
may approach Pensacol Beach from the north within the hour. 

LAT...LON 3040 8724 3040 8723 3041 8722 3040 8721
      3041 8721 3042 8718 3043 8719 3044 8718
      3043 8718 3044 8717 3050 8708 3041 8697
      3033 8717
TIME...MOT...LOC 1947Z 312DEG 15KT 3032 8700 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 1:23 PM CDT, 1 hour earlier.

Area forecast discussion, Jul 8, 1:23 PM CDT, 1 hour before
Area Forecast Discussion
National Weather Service Mobile AL
123 PM CDT Sat Jul 8 2023

...New AVIATION, NEAR TERM...

.AVIATION...
(18Z TAFS)
Issued at 123 PM CDT Sat Jul 8 2023

VFR conditions continue across many areas this afternoon, outside
of vicinity of scattered showers and thunderstorms. Showers and
storms are developing (initially primarily coastal counties and
interior south central AL), but should become more numerous across
the remainder of the region (especially interior MS and AL) this
afternoon and evening. Locations near the showers and storms will
likely experience brief periods of reduced visibility and ceilings
(MVFR and down to IFR at times). Prevailing VFR conditions should
return to most of the area after storms wane in coverage between
03 and 06 UTC tonight. Winds generally remain light out of the
west at 5 to 10kts, except stronger and more erratic in direction
near thunderstorms. /12

&&

.NEAR TERM...
(Now through Tonight)
Issued at 123 PM CDT Sat Jul 8 2023

The near term forecast remains somewhat unsettled. Radar scope
was echo-free most of the morning, except for an area of showers
and storms about 60 miles offshore, but some inland scattered
convection is now developing. Most of the activity so far has been
along the coastal counties and interior south central AL east of
the Alabama River. With heating and instability increasing across
inland areas, expect convective activity to gradually become more
widespread during the course of the day. CAMS indicate that most
of the activity this afternoon will likely be more over the
western half of the forecast area, to the west of the Alabama
River, but some more isolated to scattered activity is certainly
possible further east and also southward near the coast (in fact
initiation will likely begin here. While there will be decent
instability today (with MLCAPE up to 1500-2000 J/KG in some
areas), environment has very low deep layer shear (generally not
much more than 10-15 knots) and as such only threat would be the
possibility of an isolated strong (perhaps briefly severe)
microburt's and of course lightning and brief heavy rainfall.
Highs today still expected to be in the lower to isolated mid 90s
(currently most areas already upper 80s to lower 90s). Some mid to
upper 80s along the immediate coastal areas. Convective activity
will slowly dissipate through the evening hours tonight with what
little convection left late tonight likely being confined to the
coastal waters to our south. Expect lows tonight to fall into the
lower to middle 70's once again, with the warmer temps closer to
the coast. /12

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      75  91  73  89  72  89  73  91 /  40  90  70  90  50  80  30  80
Pensacola   77  92  76  89  74  89  76  90 /  40  90  70  80  60  80  50  80
Destin      80  92  78  89  77  90  79  91 /  40  80  70  70  70  70  50  70
Evergreen   72  91  71  87  69  91  72  92 /  40  80  70  80  40  60  20  60
Waynesboro  72  90  70  86  70  88  71  89 /  50  90  70  80  40  60  30  60
Camden      71  90  69  84  69  89  71  90 /  40  80  70  80  30  50  20  60
Crestview   73  93  72  89  70  91  72  92 /  40  90  70  90  50  80  30  80

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
www.weather.gov/mob

In the hours before

Special weather statement, Jul 8, 12:58 PM CDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Mobile AL
1258 PM CDT Sat Jul 8 2023

ALZ263-081845-
Mobile Central AL-
1258 PM CDT Sat Jul 8 2023

...A strong thunderstorm will impact portions of central Mobile
County through 145 PM CDT...

At 1258 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm over Mobile Regional Airport, or 6 miles
northwest of Tillmans Corner, moving east at 25 mph.

HAZARD...Winds 30 to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Midtown Mobile, Downtown Mobile, Prichard, Tillmans Corner, Theodore,
Chickasaw, I65 And I165, I10 And I65 and Mobile Regional Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3055 8834 3074 8835 3079 8803 3073 8800
      3072 8800 3072 8799 3071 8799 3054 8805
TIME...MOT...LOC 1758Z 267DEG 20KT 3065 8825

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Jul 8, 1:14 PM CDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Mobile AL
114 PM CDT Sat Jul 8 2023

ALZ263>266-081900-
Mobile Coastal AL-Baldwin Coastal AL-Baldwin Central AL-
Mobile Central AL-
114 PM CDT Sat Jul 8 2023

...A strong thunderstorm will impact portions of southwestern Mobile
and southwestern Baldwin Counties through 200 PM CDT...

At 110 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 4 miles west of Theodore, moving east at 20 mph.
A couple of other strong storms elsewhere over southern Mobile county
are also moving east at 20 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Midtown Mobile, Downtown Mobile, Daphne, Tillmans Corner, Fairhope,
Theodore, Spanish Fort, Point Clear and I10 And I65.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3046 8831 3063 8835 3076 8789 3033 8784
TIME...MOT...LOC 1810Z 260DEG 18KT 3056 8825

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
Special weather statement, Jul 8, 1:36 PM CDT, 47 minutes before
Special Weather Statement
National Weather Service Mobile AL
136 PM CDT Sat Jul 8 2023

FLZ202>204-081915-
Santa Rosa Coastal FL-Escambia Coastal FL-Santa Rosa Inland FL-
136 PM CDT Sat Jul 8 2023

...A strong thunderstorm will impact portions of southern Santa Rosa
and southeastern Escambia Counties through 215 PM CDT...

At 134 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm over Bagdad, moving southeast at 25 mph. Another
strong storms was noted just west of Garcon Point also moving southeast
at 25 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Ferry Pass, Ensley, Pace, Milton, Bagdad, Navarre, Pea Ridge,
Roeville, Floridatown and Point Baker.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3054 8733 3071 8705 3058 8680 3029 8694
TIME...MOT...LOC 1834Z 303DEG 20KT 3060 8703

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 1:36 PM CDTSpecial Weather StatementMOBSanta Rosa39 min
Jul 8, 2:56 PM CDTSpecial Weather StatementMOBEscambia49 min
Jul 8, 3:04 PM CDTSpecial Weather StatementMOBEscambia41 min

Nearby

Severe Thunderstorm Warnings in Florida, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.